Acta Mathematica

Operator-Lipschitz functions in Schatten–von Neumann classes

Denis Potapov and Fedor Sukochev

Full-text: Open access


This paper resolves a number of problems in the perturbation theory of linear operators, linked with the 45-year-old conjecure of M. G. Kreĭn. In particular, we prove that every Lipschitz function is operator-Lipschitz in the Schatten–von Neumann ideals Sα, 1 < α < ∞. Alternatively, for every 1 < α < ∞, there is a constant cα > 0 such that $ {\left\| {f(a) - f(b)} \right\|_{\alpha }} \leqslant {c_{\alpha }}{\left\| f \right\|_{{{\text{Lip}}\,{1}}}}{\left\| {a - b} \right\|_{\alpha }}, $where f is a Lipschitz function with$ {\left\| f \right\|_{{{\text{Lip}}\,{1}}}}: = \mathop{{\sup }}\limits_{{_{{\lambda \ne \mu }}^{{\lambda, \mu \in \mathbb{R}}}}} \left| {\frac{{f\left( \lambda \right) - f\left( \mu \right)}}{{\lambda - \mu }}} \right| < \infty, $$ {\left\| \cdot \right\|_{\alpha }} $ is the norm is Sα, and a and b are self-adjoint linear operators such that $ a - b \in {S^{\alpha }} $.


2000 Math. Subject Classification: 47A56, 47B10, 47B47.

Article information

Acta Math., Volume 207, Number 2 (2011), 375-389.

Received: 20 May 2009
Revised: 15 October 2009
First available in Project Euclid: 31 January 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Operator-Lipschitz functions Schatten–von Neumann ideals

2011 © Institut Mittag-Leffler


Potapov, Denis; Sukochev, Fedor. Operator-Lipschitz functions in Schatten–von Neumann classes. Acta Math. 207 (2011), no. 2, 375--389. doi:10.1007/s11511-012-0072-8.

Export citation


  • Bourgain, J., Vector-valued singular integrals and the H1-BMO duality, in Probability Theory and Harmonic Analysis (Cleveland, OH, 1983), Monogr. Textbooks Pure Appl. Math., 98, pp. 1–19. Dekker, New York, 1986.
  • Davies, E.B., Lipschitz continuity of functions of operators in the Schatten classes. J. Lond. Math. Soc., 37 (1988), 148–157.
  • Dodds, P. G., Dodds, T. K., de Pagter, B. & Sukochev, F. A., Lipschitz continuity of the absolute value and Riesz projections in symmetric operator spaces. J. Funct. Anal., 148 (1997), 28–69.
  • Farforovskaya, Yu. B., Estimates of the closeness of spectral decompositions of selfadjoint operators in the Kantorovich–Rubinshte˘ın metric. Vestnik Leningrad. Univ. Mat. Mekh. Astronom., 22 (1967), 155–156 (Russian).
  • Farforovskaya, Yu. B., The connection of the Kantorovich–Rubinshte˘ın metric for spectral resolutions of selfadjoint operators with functions of operators. Vestnik Leningrad. Univ. Mat. Mekh. Astronom., 23 (1968), 94–97 (Russian).
  • Farforovskaya, Yu. B., An example of a Lipschitzian function of selfadjoint operators that yields a nonnuclear increase under a nuclear perturbation. Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI), 30 (1972), 146–153 (Russian).
  • Farforovskaya, Yu. B., On the estimation of the difference f(B)−f(A) in the classes Sp. Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI), 39 (1974), 194–195 (Russian).
  • Kato, T., Continuity of the map S7!|S| for linear operators. Proc. Japan Acad., 49 (1973), 157–160.
  • Kosaki, H., Unitarily invariant norms under which the map A!|A| is Lipschitz continuous. Publ. Res. Inst. Math. Sci., 28 (1992), 299–313.
  • Kreĭn, M. G., Some new studies in the theory of perturbations of self-adjoint operators, in First Math. Summer School, Part I, pp. 103–187 (Russian). Izdat. “Naukova Dumka”, Kiev, 1964.
  • Nazarov, F. & Peller, V., Lipschitz functions of perturbed operators. C. R. Math. Acad. Sci. Paris, 347 (2009), 857–862.
  • de Pagter, B., Witvliet, H. & Sukochev, F. A., Double operator integrals. J. Funct. Anal., 192 (2002), 52–111.
  • Peller, V. V., Hankel operators in the theory of perturbations of unitary and selfadjoint operators. Funktsional. Anal. i Prilozhen., 19 (1985), 37–51, 96 (Russian). English translation in Functional Anal. Appl., 19 (1985), 111–123.
  • Peller, V. V., For which f does A−B2Sp imply that f(A)−f(B)2Sp?, in Operators in Indefinite Metric Spaces, Scattering Theory and other Topics (Bucharest, 1985), Oper. Theory Adv. Appl., 24, pp. 289–294. Birkh¨auser, Basel, 1987.
  • Pisier, G. & Xu, Q., Non-commutative Lp-spaces, in Handbook of the Geometry of Banach Spaces, Vol. 2, pp. 1459–1517. North-Holland, Amsterdam, 2003.
  • Potapov, D. & Sukochev, F., Lipschitz and commutator estimates in symmetric operator spaces. J. Operator Theory, 59 (2008), 211–234.
  • Potapov, D. & Sukochev, F., Unbounded Fredholm modules and double operator integrals. J. Reine Angew. Math., 626 (2009), 159–185.
  • de la Salle, M., A shorter proof of a result by Potapov and Sukochev on Lipschitz functions on Sp. Preprint, 2009. arXiv:0905.1055 [math.FA].
  • Widom, H., When are differentiable functions differentiable?, in Linear and Complex Analysis Problem Book, Lecture Notes in Mathematics, 1043, pp. 184–188. Springer, Berlin– Heidelberg, 1984.